MINNEAPOLIS — An animal sedative prescribed by veterinarians has turned into a common street drug, causing Hennepin County officials to sound the alarm over a recent increase in overdoses.
The Hennepin County Sheriff's Office posted an alert on its Facebook page Thursday, warning people about the dangers of Xylazine, the drug colloquially known as "tranq." The sedative is used by veterinarians as an animal tranquilizer.
Manufactured in pill, powder or rock-like form, Xylazine can cause extreme drowsiness, reduced breathing, coma and severe wounds. While officials say the drug isn't an opioid, it has been detected with opioids like fentanyl.
The sheriff's office points out that people may not be aware that Xylazine has been added to the drugs they're using, presenting an even more dangerous situation. If you suspect a person is overdosing, authorities say to administer Naloxone (Narcan) if possible and immediately call 911.
Although Naloxone can't reduce the effects of Xylazine, officials say it can help reverse the effects of any opioids that could be present.
If you're interested in attending a class with the sheriff's office about how to safely and effectively administer Naloxone, click here to view its upcoming classes.
WATCH MORE ON KARE 11+
Download the free KARE 11+ app for Roku, Fire TV, Apple TV and other smart TV platforms to watch more from KARE 11 anytime! The KARE 11+ app includes live streams of all of KARE 11's newscasts. You'll also find on-demand replays of newscasts; the latest from KARE 11 Investigates, Breaking the News and the Land of 10,000 Stories; exclusive programs like Verify and HeartThreads; and Minnesota sports talk from our partners at Locked On Minnesota.
Watch more local news:
Watch the latest local news from the Twin Cities and across Minnesota in our YouTube playlist: